Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 3, NWS Paducah, KY

January 21, 1999Scott County, Missouri

NWS Paducah, KY issued this tornado warning at Jan 21, 1999, 4:55 PM CST for Scott County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 1999, 4:55 PM CST (22:55 UTC)
Expired
Jan 21, 1999, 5:30 PM CST
In force
35 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Scott County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 4:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1999-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1999-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 212255 RRA
TORPAH
MOC201-212330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SCOTT COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 530 PM CST

* AT 450 PM CST...STORM SPOTTERS OBSERVED A TORNADO NEAR MINER...
  JUST EAST OF SIKESTON...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  DIEHLSTADT AROUND 510 PM CST

THIS IS A DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH
OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID
WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMEdS FOR A STURDIER
BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER.

SPODEN/JH
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 21, 2:00 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 21, 2:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST THU JAN 21 1999

LATEST SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER OKLAHOMA
WITH A WARM FRONT EXTENDING ACROSS CNTRL MO AND SRN IL INTO NW KY.
AIRMASS SOUTH OF THIS FRONT HAS BECOME MODERATELY UNSTABLE.
TEMPERATURES AND DEWPOINTS IN THE 60S HAS RESULTED IN SURFACE-BASED
CAPE VALUES OF 500 TO 1500 J/KG.  12Z UA SOUNDINGS SHOWED AIRMASS
WAS STRONGLY CAPPED.  HOWEVER...UPWARD VERTICAL MOTIONS ASSOCIATED
WITH MID-LEVEL SHORTWAVE TROF MOVING ACROSS THE PLAINS HAS RESULTED
IN CAP WEAKENING.  THIS IS SEEN IN 18Z LZK AND JAN SOUNDINGS.

SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN BEGINNING TO DEVELOP ACROSS
PORTIONS OF FA...GENERALLY INVOF WARM FRONT.  WITH INSTABILITY IN
PLACE AND CONTINUED UPWARD VERTICAL MOTION EXPECTED OVER REGION...
EXPECT ADDITIONAL STORMS WILL DEVELOP WITH SOME OF THESE STORMS
POSSIBLY BECOMING SEVERE.

MODELS INDICATE THE SHORTWAVE TROF WILL SLOWLY NORTHEAST AWAY FROM
REGION WHILE A SECOND STRONGER SHORTWAVE TROF DROPS INTO THE
LONGWAVE TROF THAT HAS ALREADY DEVELOPED OVER THE SOUTHERN PLAINS.
THIS SECOND SHORTWAVE TROF WILL THEN ROTATE EWD TOWARD THE FA FRI
AND SATURDAY.  AS A RESULT...A COLD FRONT WILL SWEEP ACROSS THE
REGION FRI AFTN INTO FRIDAY NIGHT.  MODELS CONTINUE TO SHOW A DRY
PUNCH WILL MOVE ALSO INTO THE REGION LATE FRIDAY AFTN/EVENING.  WITH
INSTABILITY EXPECTED TO REMAIN IN PLACE AND WIND FIELDS ALSO
EXPECTED TO INCREASE...BELIEVE THREAT OF SEVERE THUNDERSTORMS WILL
INCREASE AS FRONT AND DRY PUNCH MOVE INTO REGION.

CLOUDS SHOULD CONTINUE ACROSS THE FA UNTIL SATURDAY WITH WRN
PORTIONS OF FA BEGINNING TO SEE SOME SUN BY EARLY SAT AFTN.  A FEW
SHOWERS MAY ALSO CONTINUE...MAINLY OVER NRN AND ERN SECTIONS OF FA
EARLY SATURDAY.

FWC/FAN TEMPERATURE GUIDANCE ARE IN CLOSE AGREEMENT.  HOWEVER...
BELIEVE LOWS TONIGHT WILL BE WARMER THAN GUIDANCE ACROSS SRN
SECTIONS OF FA AS DEWPOINTS ARE CURRENTLY APPROACHING THE 60S.
HIGHS TOMORROW MAY ALSO BE A FEW DEGREES WARMER THAN GUIDANCE.

WILL HOLD OFF ON FLASH FLOOD WATCH ATTM AS CURRENT THINKING IS THAT
HEAVY RAINS SHOULD GENERALLY BE FRIDAY AND FRIDAY NIGHT.

.PAH...NONE.

JH/JK

In the hours before

Special weather statement, Jan 21, 10:57 AM CST, 5 hours 58 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211857-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1057 AM CST THU JAN 21 1999

THE ENTIRE QUAD-STATE REGION OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY IS UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THROUGH FRIDAY.

A WARM FRONTAL BOUNDARY WHICH MOVED THROUGH THE REGION WITH WIDELY
SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL CONTINUE TO PUSH
NORTH INTO NORTHERN ILLINOIS AND INDIANA TODAY.  ALTHOUGH MODERATE
INSTABILITY EXISTS SOUTH OF THE FRONT ACROSS OUR AREA...WARM
TEMPERATURES ALOFT ARE HELPING TO CAP THUNDERSTORM DEVELOPMENT FOR
THE TIME BEING.  BREAKS IN THE CLOUDS THIS AFTERNOON COULD HELP TO
WEAKEN THE CAP...RESULTING IN SOME WIDELY SCATTERED LATE AFTERNOON
AND EARLY EVENING THUNDERSTORMS.  WITH LOW LEVEL WINDS INCREASING
TONIGHT AND BETTER DYNAMICS APPROACHING FROM THE WEST...MORE
WIDESPREAD THUNDERSTORMS ARE LIKELY.  THE MAIN THREAT FROM ANY STORMS
THAT DEVELOP THROUGH FRIDAY MORNING WILL BE LARGE HAIL.  THE STORMS
WILL MOVE TOWARD THE NORTHEAST AROUND 35 MPH.

ON FRIDAY...AN UPPER LEVEL STORM SYSTEM WILL SWING TOWARD THE
MISSISSIPPI VALLEY.  THIS WILL LIKELY RESULT IN THE DEVELOPMENT OF A
SQUALL LINE TO OUR WEST AND SOUTHWEST FRIDAY AFTERNOON.  THIS SHOULD
THEN PROGRESS NORTHEAST TOWARD THE QUAD-STATE LATER FRIDAY AFTERNOON
AND EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
TONIGHT...WITH LIKELY ACTIVATION BY LATER FRIDAY.

JK/JH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:48 PM CSTSevere Thunderstorm WarningPAHScott47 min
Jan 21, 5:08 PM CSTTornado WarningPAHButler32 min
Jan 21, 5:13 PM CSTSevere Thunderstorm WarningPAHCape Girardeau47 min
Jan 21, 5:33 PM CSTTornado WarningPAHStoddard47 min
Jan 21, 5:45 PM CSTTornado WarningPAHNew Madrid, Scott50 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.